Is Increasing Antidepressant Use Contributing to the Obesity Epidemic?

Justin Karter
11
166

Since the 1980s, antidepressant use has risen by at least four-hundred percent and obesity rates have climbed to include thirty percent of the population. Now, researchers from Australia have published a review to determine whether this increased exposure to antidepressants is contributing to the rising obesity rates.

“Despite the concomitant occurrence of the frequent use of antidepressants and the high incidence of obesity in Western societies, the pathways and mechanisms by which antidepressants can induce weight gain remain unclear,” the researchers write.

“On the basis of existing epidemiological, clinical and preclinical data, we have generated the testable hypothesis that escalating use of antidepressants, resulting in high rates of antidepressant exposure, might be a contributory factor to the obesity epidemic.”

Animal studies suggest that long term antidepressant use can lead to weight gain
Animal studies suggest that long-term antidepressant use can lead to weight gain

In the US, existing research indicates that antidepressants are the third most prescribed drug for people between the ages of eighteen and forty-four and, in Europe, 52.3 daily doses are prescribed for every 1000 inhabitants.

Many of these antidepressants are being prescribed for major depressive disorder (MDD), which, according to the World Health Organization (WHO), is now the second most prevalent cause of disability worldwide. At the same time, the rise in obesity rates in the United States, doubling from 13.4% to 35.7% since the 1960s, has paralleled the increase in MDD treatment.

In their review, the researchers determine that the evidence suggests that MDD may increase the risk of obesity, and vice-versa. They call for further studies to test their hypothesis that “that the rise in obesity rates is related at least in part to increasing antidepressant use, and to elucidate the mechanisms underlying antidepressant-induced weight gain.”

They conclude:

“Despite the fact that SSRI use has been associated with weight loss during acute treatment, a number of studies have shown that SSRIs may be associated with long-term risk of weight gain.”

 

*

Lee, S.H., Paz-Filho, G., Mastronardi, C., Licinio, J. and Wong, M.L., 2016. Is increased antidepressant exposure a contributory factor to the obesity pandemic&quest. Translational Psychiatry6(3), p.e759. (Full Text)

Support MIA

MIA relies on the support of its readers to exist. Please consider a donation to help us provide news, essays, podcasts and continuing education courses that explore alternatives to the current paradigm of psychiatric care. Your tax-deductible donation will help build a community devoted to creating such change.

$
Select Payment Method
Loading...
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Donation Total: $20.00

11 COMMENTS

  1. The so called “atypical antipsychotics” / second generation neuroleptics would be by and far the biggest culprit. And as for whether or not it is… I think the answer is… DUH!

    How can people be so blind. About a decade ago there was a lot in the news about childhood obesity and especially children getting type II diabetes for like the first time in human history and then everyone was quick to blame fast food and soft drinks and then that was that. Never mind that at least a million children had been put on second generation neuroleptics at that time, and obesity and diabetes are common long-term “side effects” of them.

    This was a huge issue all over the news on and off for like a year or two, and NOT ONCE was it ever mentioned that there had been this drastic, astronomically high increase in the numbers of children being forced to take psych drugs and that weight gain and diabetes were among their most common “side effects”.

    • What about all the kids on make you thin ADHD drugs …. The most common side effects of drugs like Vyvanse they actually reported in ADHD studies were:

      Anxiety
      Decreased appetite
      Diarrhea
      Dizziness
      Dry mouth
      Irritability

      Loss of appetite
      Nausea
      Trouble sleeping
      Upper stomach pain
      Vomiting
      Weight loss

      Oh wait, I forgot, after the kids start showing signs of amphetamine psychosis they diagnose the children with the bipolar and ‘mania’ and start the make you fat drugs.

    • Too true. I work in foster care and have seen how kids balloon up from taking Risperdal or Seroquel or Abilify. And then they try to put the kids on a diet, as if “poor eating habits” were the problem! The sudden increase in diabetes is very close in time to the sudden increase in atypical antipsychotic prescriptions, and to not even investigate a relationship is either stupid or sleazy. I’m sure soft drinks played a role, but we had tons of soft drinks when I was a kid, and didn’t see this kind of impact. I think the drugs are a huge causal factor.

  2. ehh. Correlation and causation is tricky. Still, very interesting and provocative. I like the above mention about antipsychotics, and my own experience would be more telling with THAT link. Still, for all the quackery around these medications, Seroquel is not a high calorie food. It did however give me the munchies beyond any, well, “herbal” refreshment that I had dabbled with in college. And my baseline weight moved up by about 40lbs. Good bit of discussion to open. Impacts a lot of people.

  3. I have been watching a documentary on my Kindle about obesity being out of control that is about 5 years old. I wondered about this connection too.

    Yeah, diets are horrible but since so many psych meds cause weight gain, it certainly can’t help that so many people are on them.

    Finally, on a personal note, I had not had a weight problem for years until going on SSRis when I felt the weight gain would never stop. When I stopped taking them, it came off without any problem. Obviously, this doesn’t prove anything but I do feel the issue of psych meds cause weight gain is vastly ignored. Not a surprise to anyone on this site.

      • I agree. Read any internet forum/discussion by starting with the name of the drug, for example, Zoloft. Eight out of ten people will describe rapid weight gain. Metabolic disease is also a definite result of neuroleptic drugs..

        If we look at charts over the last 3 decades for statistics on obesity, diabetes, autism, Alzheimer’s disease, dementia, and of course, overall disability rates – they all parallel the rise in the use of all categories of psychiatric drugs. There is a definite connection here.

        Richard

  4. The military did a study and found a relationship between insomnia and diabetes. They didn’t even mention sleep drugs.

    https://www.afhsc.mil/documents/pubs/msmrs/2014/v21_n10.pdf (see page 6)

    “For sleep, the first drug they like to go to in Iraq is Seroquel,” says Trotto, of the atypical antipsychotic originally developed to treat schizophrenia and bipolar disorder. “They hand that **** out like Skittles. You get a bottle for 10 days, and if you run out, they give you more.” (2013)

  5. Funny story: One of my children had a best friend whose father was a shrink. He was a nice guy but altogether clueless. That he was an MD amazed me. For a few years we saw the family socially. The mother complained and complained about mysterious weight gain, and one day I saw a pill bottle in the kitchen and recalled that she was on some anti-depressant, anti-anxiety, or whatnot prescribed by her husband, and I asked, “Maybe the psych drug is making you put on weight?”

    She looked at the husband, he looked at her, and she yelled at him for a minute or two. He took her off the drug. She lost the weight.

    Clueless.

  6. I was put on Wellbutrin, a SNRI, for smoking cessation. Wellbutrin at the time was being “fraudulently” marketed as “the happy, horny, skinny pill.” But I did find it possibly helped me lose weight, along with an exercise routine I started, because I did want to lose the weight I’d gained from having children. I lost 30 pounds. But that desired, and recommended by a doctor, weight loss, in addition to the common symptoms of antidepressant discontinuation syndrome, is what resulted in my “bipolar” DSM-IV-TR misdiagnosis. It’s really staggering how misinformed and / or ignorant the medical community is regarding the effects of the drugs they prescribe, especially since they go around claiming to “know everything about the meds” – if my docs “knew everything about the meds,” they’re attempted murderers, if they didn’t, they’re incompetent fools. And from reading their medical records, I’d say it’s likely they’re both.